Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
BackgroundLevodopa is considered the most effective pharmacological therapy for Parkinson's disease (PD). However, it can cause side effects including diverse types of dyskinesia. In rare cases, tremor worsening has been reported in patients with PD taking levodopa. The frequency of this effect in clinical practice is unclear, and the phenomenology is poorly characterized.ObjectivesWe aimed to assess the frequency, clinical features, and factors associated with tremor exacerbated by levodopa in patients with PD.MethodsWe studied a cohort of 274 consecutive patients with PD and determined the frequency of tremor exacerbated by levodopa.ResultsTremor exacerbation with levodopa was identified in four patients (1.46%) and 1.55% of patients taking levodopa. There were two men and two women, with ages ranging from 53 to 73 years at the time of evaluation. All patients experienced a consistent worsening of rest tremor within 20 min of taking a low dose of levodopa (62.5 mg or 125 mg). No benefit from biperiden or amantadine was observed for levodopa-exacerbated tremor in any of the cases. None of the patients showed signs of atypical parkinsonism or abnormal MRI. Patients with levodopa-exacerbated tremor were very reluctant to take more than a small dose of levodopa or any dose at all, hampering potential benefits for other parkinsonian features such as rigidity, bradykinesia, and parkinsonian gait.ConclusionTremor exacerbated by levodopa is an uncommon side effect in patients with PD that limits the benefit of this therapy.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.